South Dakota, 2007

Hail in South Dakota, May 18, 2007

May 18, 2007 · NWS UNR · 1 event in 1 county or zone

Penny sized hail fell near Deadwood.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Penny sized hail fell near Deadwood.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 18, 7:30 PM MST, 2 hours 30 minutes earlier.

Area forecast discussion, May 18, 7:30 PM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
830 PM MDT FRI MAY 18 2007

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS SURFACE TROF STRETCHING
FROM NORTHWEST MINNESOTA INTO THE WESTERN DAKOTAS. SHORT WAVE
SLIDING THROUGH UPPER RIDGE CONTINUES TO PRODUCE SCATTERED
THUNDERSTORM ACTIVITY OVER MUCH OF THE REGION. MODELS CONTINUE TO
SHOW THE GREATEST INSTABILITY GENERALLY ALONG AND NORTH OF I-90.
EXPECT SOME ELEVATED CONVECTION TO CONTINUE INTO THE OVERNIGHT HOURS
IN THIS AREA WITH THE PROGRESSING UPPER WAVE. OTHERWISE...FORECAST
APPEARS TO BE IN DESCENT SHAPE. UPDATE WILL BE SENT SHORTLY.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE NEAR
KRAP AND KGCC ALONG WITH AFFECTING PTNS OF ALL TWEB RTES BEFORE
TAPERING OFF LATER TONIGHT. OTHERWISE...VFR CONDITIONS ARE EXPECTED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, May 18, 4:45 AM MST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
545 AM MDT FRI MAY 18 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
545 AM MDT (645 AM CDT) FRI MAY 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A TROF OF LOW PRESSURE WILL MOVE INTO WESTERN SOUTH DAKOTA
TODAY...BRINGING A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED...HOWEVER ISOLATED STORMS MAY PRODUCE HAIL AND STRONG WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ON SATURDAY...AN AREA OF LOW PRESSURE WILL DEVELOP ACROSS
WYOMING. THIS WILL RESULT IN A CHANCE OF THUNDERSTORMS ACROSS
NORTHEAST WYOMING INTO SOUTHWEST SOUTH DAKOTA...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING HOURS.

THERE WILL BE A BETTER CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
ON SUNDAY AS A WARM FRONT LIFTS ACROSS WESTERN SOUTH DAKOTA.
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS GUSTS ARE
POSSIBLE.

THE AREA OF LOW PRESSURE WILL MOVE INTO THE CENTRAL DAKOTAS
ON MONDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST
OF THE BLACK HILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, May 18, 8:30 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT FRI MAY 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             3 S WHITE BUTTE         45.90N 102.36W
05/18/2007  E0.75 INCH       PERKINS            SD   PUBLIC

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 74 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
May 18, 10:00 PM MST
Where
Lawrence County, 2 mi NE of Deadwood
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
44.400, -103.671

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22530.